February 27, 2010,
C.C. asks from Kingston Springs, TN on October 28, 2007
Intermittent Explosive Disorder
Last month my 6 year old was diagnosed with ADHA, as well as intermittent explosive disorder (IED). They put him on Adderall XR 10mg and we've already moved it up to 15mg this week. I am wondering if anyone has a child with ADHD as well as IED and what the doctors have done for them. "D" is continually angry. If someone looks at him the wrong way he'll say something mean. I just put him back in school this week - he was on a leave of absence until we got the diagnosis back - and the teacher called me twice this week to come pick him up because he was uncontrollable. He gets sent home from kindergarden because the teacher says he threatens other children and runs from the teachers...is this the ADHD or the IED, I can't tell?
Does the Adderall seem to help with the IED or is there another mediaction they have to take for that? Thanks for any advice you have.
D. answers from Shreveport on October 30, 2007
Ask the doctor about Stratera, I spelled that wrong, this is the problem you are having, all adhd meds are stimulants, but they work differently with kids, stratera is not a stimulant, we were on adderall, and dexedrine, and uped the dose as much as we could stratera is great and is a non stimulant.
L.R. answers from Shreveport on October 30, 2007
Hi C.. My son doesn't have IED but he has Asperger Syndrome (which is an autism spectrum disorder). We too have had horrible behavioral problems in the past. He has thrown chairs at teachers, jumped on other kids when he's angry at them, yells, screams (saying very ugly things). These are part of "meltdowns" that come along with autism. They were happening every day at school. It stems from the fact that his environment at school was irritating his disorder. They were not providing the things he needed to keep his autistic world in check and comfortable. We recently put him on Prozac. I cannot tell you how much it has helped! He has calmed down immensely!!!! He has only had one episode this year so far at school (from having them every day, that is a blessing!)
Does your child have an IEP at school? Does he fall under special education or 504? If he does, there are laws protecting him at school which say that they have to provide what he needs to get the same education as everyone else. My son falls under special education services. They cannot call me constantly to come get him because of behaviors that result from his disability. They have to find a way to deal with it AT SCHOOL without removing him from the classroom. If you would like more information about all this please feel free to email me: ____@____.com
Moms recommend the following deals from Mamapedia:
$ 40 - Personalized Sterling Silver Monogram Necklace, 70% Off
$ 8 - Handcrafted, Personalized Photoblock Ornament, 69% Off
$ 20 - 3-in-1 Camera Lens for Smartphones, 50% Off
$ 12 - Leaf Vintage Leather Bangle Watch, 70% Off
$ 15 - One-Year Subscription to a Disney Princess Magazine, 50% Off
$ 15 - One-Year Subscription to a Disney Junior Magazine, 50% Off
$ 15 - One-Year Subscription to Marvel Super Heroes, 50% Off
$ 15 - One-Year Subscription to Phineas and Ferb Magazine, 50% Off
$ 39 - One Holiday PEEL & PLAY Wall-Sets, 51% Off
$ 100 - Three Holiday PEEL & PLAY Wall-Sets, 58% Off
L.N. answers from Nashville on October 29, 2007
I am a behavior Analyst and can tell you that at his age his diagnosis is really early. Have they ruled out ALL medical issues. Prior to diagnosing a child that young I would run a gamete of tests on him MEDICALLY. Doctors are so quick to diagnose a child without looking at ALL components that make up that child. I don't know where you live or even if I am off base here. But, have your doctor check your child's aednoids, tonsils, etc. Is he getting enouch sleep at night? What does he eat everyday there is so much that makes up behavior that I would not take just the one dianosis if this is the first.
T.C. answers from Binghamton on October 29, 2007
I'm no expert but I definitely think you should seek a second opinion. This seems like a pretty serious diagnosis and you want to make sure it's right. Also, maybe there are some alternative forms of treatment (such as diet, therapy, etc...)that can be used instead of or in conjuction with medication. Good luck to you.
T.D. answers from Biloxi on October 30, 2007
well all i can speak for is the ADHD and the Adderall, my son was on that and it made hin alot meaner!!! but all kids react different to meds, because my son wouldn't eat either when he was on the adderall. so now he takes foaclin. and i have never heard of the ied before sorry i can't help with that one =(
N.H. answers from Memphis on October 29, 2007
Sounds like my nephew. They thought he had ADD (also has Autisim) so he was on medication for that for years, but he got worse as time went on. Finally after he got kicked out of several after school programs along with attempted suicide (had other family problems). Turned out he did not have ADD but is bipolar - the ADD medication was making him lash out and turning violent. Check him to see if he is bipolar, which is often misdiagnosed in children. Once he started a new medication (with a few adjustments) he is like a whole new person.
J.H. answers from Greensboro on February 05, 2010
Do you have a therapist/counselor nearby who offers the S.M.A.R.T. Brain Games as part of their therapy with ADHD patients? I haven't tried it yet with my son, but have been researching it and it looks promising as as least part of an approach to ADHD symptoms. You can read more online. They offer the system now for at-home use, but it's expensive. Good luck.
K.C. answers from Jackson on October 30, 2007
I have 2 children that have been diagnosed as ADD/ADHD. They have not been diagnosed IED, BUT we just changed their medicine FROM Adderall XR to Concerta BECAUSE of anger and explosiveness. If you read the side effects of Adderall, you will see that severe mood swings is one of them. I would suggest talking to your dr about the Adderall. My girls have been SO MUCH better on the Concerta. Just food for thought. I hope and pray that you find what works for him. I know how stressful it can be on the entire family. Pray often is my other suggestion.
C. answers from Nashville on October 29, 2007
Have you discussed the possibility of maybe doing the RIP Program with your Pediatrician/Doctor? We have had some issues last few months with our son. He does not have ADHD or anything like that, that we know of. I had him evaluated last fall and doctor said then definitely not ADD OR ADHD. He did say that if there are a few to a lot of changes in childs life, even small changes, that they can be significant to the child and take several months to adjust. Anyway, last month our pediatrician suggested we do the RIP Program. It is free...sort of. It can be a long program for some and shorter for others. They have a video on their website you can check out, it is interviews and testamonials from other parents (very relatable). Don't know if that would be of some help to you or not, but it might be worth checking out. There is no charge for the program. It does require 2 hours a day twice a week, once you successfully complete the program, you then become sort of a teacher of the program for new families entering the program, for however many weeks it took your family to complete the program. Our pediatrician said it was an excellent program and produces great results, so did the director of our preschool. I must admit, we have not started the program ourselves...yet. I know how difficult this must be, as I have 2 nephews with ADHD. One of them was diagnosed with the most extreme ADHD you can have. That was several years ago...He still has problems...he is a good hearted boy (young man now), but still has problems with authority and holding job.
Also, you might get a second or third opinion. I did read up alot lately on ADD and ADHD...some doctors jump to diagnose ADD and ADHD; only to find out later, that the child had a medical problem that caused very smilar symptoms and behaviors. I read that something as simple as inner ear problems can cause same behaviors as ADD and ADHD. You should also make sure that you research and get all the info you can on any meds that the doctor prescribes or suggests...it is ultimately your decision what meds your child takes. The best of luck to you.